Format

Send to

Choose Destination
Interv Neuroradiol. 2012 Mar;18(1):33-41. Epub 2012 Mar 16.

Persistent neurological deficit from iodinated contrast encephalopathy following intracranial aneurysm coiling. A case report and review of the literature.

Author information

1
Department of Radiology, Cork University Hospital, Ireland. leong81@gmail.com

Abstract

Neurotoxicity from iodinated contrast agents is a known but rare complication of angiography and neurovascular intervention. Neurotoxicity results from contrast penetrating the blood-brain barrier with resultant cerebral oedema and altered neuronal excitability. Clinical effects include encephalopathy, seizures, cortical blindness and focal neurological deficits. Contrast induced encephalopathy is extensively reported as a transient and reversible phenomenon. We describe a patient with a persistent motor deficit due to an encephalopathy from iodinated contrast media administered during cerebral aneurysm coiling. This observation and a review of the literature highlights that contrast-induced encephalopathy may not always have a benign outcome and can cause permanent deficits. This potential harmful effect should be recognised by the angiographer and the interventionalist.

PMID:
22440599
PMCID:
PMC3312087
DOI:
10.1177/159101991201800105
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center